Now, another group of drugs that is ridiculously
known for allergic reactions are antibiotics.
So, just about any of the antibiotics
can cause an allergic sign.
What we want you to be aware of is what does
an allergic reaction look like in a patient?
Well, take a look at the photo
that we provided for you.
That doesn’t look that intense, does it?
But here’s the deal.
If your patient is on a new
medication and they develop a rash,
you need to immediately
stop the medication, okay?
Don’t kind of look at it or watch it,
so whether you’re taking the NCLEX
test question or in real practice,
if your patient is taking a new
medication and develops a rash,
they have this signs of an allergic
reaction, itching, rash, or hives,
stop the medication immediately, okay?
Because we don’t want to risk the patient
continuing the medication treatment plan
and then ending up in big trouble.
Well, I know that the hives and the itching
is uncomfortable, nobody wants to have that,
but here’s the problem, a simple hive or
rash can progress to full blown anaphylaxis.
The worst case scenario for anaphylaxis
is cutting off the airway,
so we don’t want that, obviously.
So, we want to be ultraconservative in practice
and when you’re taking NCLEX questions,
and when you’re with live patients,
you want to make sure if they’re
showing you any signs of allergy,
stop the medication, remove it from the
patient, and contact the healthcare provider.
Again, we talked about the kind of meds
that most likely do this are antibiotics
and even some ACE inhibitors.
Now, I want to talk to you about
ACE inhibitors and angioedema.
Why am I talking that way?
Because that’s a sign of angioedema.
That means, my lips swells, my tongue swells,
the oral mucous membranes are the
first ones usually to be involved.
Angioedema can become life threatening.
Now, we might be able to treat it.
Sometimes people have angioedemous
reaction to just a food allergy.
I was with students one time on a
trip and she was a single mom,
she had a great babysitter for her kid,
and she was looking to go out and
have some fun after we had dinner,
but she got something on the pizza that
started to bother her and she said,
“You know what?
I think I’m having problems.”
She opened up her mouth and
I said, “Stick out your tongue,”
and she had a double-decker sized tongue.
So, we quickly ran and
got her some antihistamines
to try to deal with that situation.
That was a minor situation
we were able to resolve it,
but you need to be vigilant and know that could
have progressed to a really, really big problem.
So, for drug-induced angioedema,
I want you to have in mind that it’s the swelling
in the deep layers of the skin and other tissues.
Particularly, where we are most concerned
about is going to be someplace
that’s going to block your airway.
Now, that might also have an itchy
raised rash that goes along with it,
but most of all, think of angioedema as being
your tongue and you talk really, really funny.
Now, here’s a picture of a more appropriate and
professional representation of angioedema,
but keep in mind that it’s an allergic
reaction usually to a medication—
can also happen to a food—but
we’re focusing on medications.
It’s an allergic reaction to a medication.
It can occur with a new medication
or even in the course of treatment.
Now, the types of meds that we see this most often
with, although it is rare, are ACE inhibitors,
and ACE inhibitors are drugs that we use
to treat high blood pressure
like enalapril or lisinopril,
and we’ll teach you as you go along the way
those generic names can be your friend.
When you see enalapril or lisinopril,
most ACE inhibitors end in –pril, right.
So, we’ll give you those tips
and strategies to help you try
and sort out all the sort of drug names—
I know you’re probably already
starting to feel overwhelmed with.
So, drug-induced angioedema—one
group is ACE inhibitors
and we use that to treat high blood pressure,
and the other one is
angiotensin-2 receptor blockers.
Yeah, we call those ARBs instead of having
to say angiotensin-2 receptor blockers.
That’s a mouthful.
We usually just call them ARBS,
so when you see that wording,
that shortened, you
know that’s what it is.
So angiotensin-2 receptor blockers, or ARBS,
like losartan, valsartan, olmesartan,
those are also used to
treat high blood pressure.
So, stop and review what are the most
likely drugs to cause angioedema?
What type of disease are we trying to
treat with those groups of medication?
Great! Hopefully, you are able to remember
without looking at your notes
that ACE inhibitors and ARBs
are likely to cause angioedema and
we use them to treat hypertension.
Okay, so here’s another really nasty thing.
When we say erosive esophagitis
risk, you may think,
“You know, I’ve had a sore throat before.
It’s not the end of the world.”
Oh, no! No, no, no, no, no.
That is not what erosive esophagitis is.
Erosive esophagitis is so painful,
you want to cry every time you think
about swallowing your own spit.
I promise it is excruciating type of pain.
So, you don’t want to eat, you don’t want to drink,
you don’t want to do anything
because every time it just hurts.
Now, it can even get as bad as it can cause
you nausea, vomiting, or indigestion.
I mean, what possible reason, what possible
medication would be worth risking this?
Well, here’s the deal.
If we educate our patients not to take the meds
at night or to lie down after they take them,
they won’t develop erosive
esophagitis, so this is all on us.
And, I can’t tell you how many
patients I have met or students
that I’ve had in nursing school that
wish they would have been taught this
because they had to go through the
experience of erosive esophagitis
because nobody took the time to educate them.
Now, what’s the deal about
not taking it at nighttime?
Well, you would be amazed at
how many people, you know,
you brush your teeth every night, they
might take their birth control at night.
So, if they have a medication that they take one
time a day, sometimes they take it at night,
so if you put a patient on these medications
we’re going to talk about in just a minute,
they may end up taking those
at night if they didn’t know.
So, if you want to avoid erosive esophagitis,
teach your patients they cannot lay down,
and particularly you don’t
want to take them at night
because we usually lay down at night,
after they take these medications.
Now, you see a picture of what
esophagitis looks like there.
We just can’t give you a feel for how painful it is.
Take our word for it, but that
picture cannot do it justice
to say what it feels like to actually have it.
Now, let’s talk about some of the
medications you want to be sure
that you educate your patient don’t lay down
and don’t take it at night after
you take this medication.
So, doxycycline which is an antibiotic,
tetracycline that’s another antibiotic,
clindamycin another (you got it) antibiotic,
and look at that last one—bisphosphonates.
Now, we use that to treat osteoporosis,
so women are the ones who
predominately take this medication.
You know, let’s start looking
at a theme we have here.
What group of medications was most
likely to cause an allergic reaction?
Well, across the board allergic
What are the ones that are most
likely to cause erosive esophagitis?
Some of these specific antibiotics.
So, you want to keep in mind grouped information
together will help your brain remember it.
So, these 3 antibiotics plus bisphosphonates
are medications that we give to patients
to help them slow down the bone
loss they’re experiencing.
Remember, you have the ability to make sure
your patient never has to go through this
if you just simply educate them
on why they shouldn’t lay down
or take the medication at night.